Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 6, 2004, 5:14 PM EDT for Orange County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2004, 5:14 PM EDT (21:14 UTC)
- Expired
- Jun 6, 2004, 6:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Orange County, FL
The radar
The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS52 KMLB 062114 SVRMLB FLC095-062215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 513 PM EDT SUN JUN 6 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ORANGE COUNTY IN EAST CENTRAL FLORIDA * UNTIL 615 PM EDT * AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF UNION PARK...OR ABOUT OVER OVIEDO...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BITHLO AT 520 PM EDT NEAR UNION PARK...7 MILES EAST OF AZALEA PARK AT 525 PM EDT NEAR LAKE MARY JANE AT 600 PM EDT QUARTER TO HALF DOLLAR SIZED HAIL OCCURRED AT 500 PM AS THIS STORM MOVED THROUGH LAKE JESSUP RIDGE IN SEMINOLE COUNTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2861 8111 2861 8130 2835 8132 2835 8106 $$ SPRATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:48 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 6, 1:48 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 148 PM EDT SUN JUN 6 2004 .DISCUSSION...CURRENTLY...A BIT DELAYED START TO CONVECTION THAN RECENT AFTNS WILL LEAD TO POTENTIAL STRONG STORMS DURING THE LATE AFTN/EVENING. SOME DRIER AIR HAS WORKED ACROSS NRN SECTIONS PER WATER VAPOR IMAGERY BUT 12Z ETA PROGS INDICATE HIGHER LIKELIHOOD FOR CONVECTION ACROSS THE AREA DURING THE LATE AFTN/EVENING AS THE WEST COAST BREEZE PROGRESSES TWD THE INTERIOR AND THE EAST COAST BRZ MOVES INTO INTERIOR SECTIONS OF THE COASTAL COUNTIES. MID LVL TEMPS STILL COOL ENOUGH TO SUPPORT HAIL AND DRY AIR ALOFT MAY ALLOW FOR A FEW STORMS WITH DOWNBURST WINDS. STEERING FLOW WILL TAKE ACTIVITY FROM METRO ORLANDO AND OSCEOLA COUNTY TOWARD THE EAST COAST DURING THE EVENING. WILL KEEP SCT POPS IN TONIGHT WITH HIGHEST CHANCES ACROSS ERN SECTIONS OF THE INTERIOR COUNTIES TO THE COAST. EXPECT ACTIVITY TO DIMINISH BY LATE EVENING WITH SKIES BECOMING PTLY CLOUDY OVERNIGHT. MON...SOUTHWEST STEERING FLOW WILL WEAKEN SUBSTANTIALLY WITH MODELS GENERALLY SHOWING 5 KNOTS OR LESS BY EVENING. THIS SHOULD FAVOR INLAND AREAS FOR THE GREATEST COVERAGE OF STORMS WHERE BOUNDARY INTERACTIONS WILL BE MOST NUMEROUS. MODELS SHOWING A DEGREE OR TWO WARMER IN THE MID LEVELS AS INFLUENCE OF UPPER TROUGH LESSENS AND THERE IS MORE DEEP LAYER RIDGING. DEEP MOISTURE (1.6-1.7 PRECIP WATER) LOOKS SUFFICIENT FOR SCATTERED COVERAGE. TUE/WED...TREND AWAY FROM A POSITIVE PNA (TROUGH IN EAST/RIDGE IN WEST) WILL LEAD TO MORE RIDGING IN THE EASTERN U.S. THIS WILL ALLOW LOW LEVEL RIDGE AXIS TO GRADUALLY SHIFT NORTH AS THE WEAK TROUGH IN THE SOUTHEAST CONTINUES TO WEAKEN. THIS WILL BRING MORE OF A SOUTHEAST COMPONENT TO THE STEERING FLOW. HOWEVER...LATEST MODEL RUN NOT SHOWING AS MUCH OF A NORTHWARD PROGRESSION OF THE LOW LEVEL RIDGE. STILL THINK THAT THE LOWER COASTAL POPS BEING ADVERTISED LOOK GOOD AS CONVECTIVE INITIATION SHOULD OCCUR FURTHER INLAND...AND MOVE/PROPAGATE INLAND. SMALL OVERNIGHT COASTAL POPS DO NOT LOOK AS PROMISING BUT WILL LEAVE FOR NOW. GFS ALSO HAS BEEN SHOWING A LITTLE DRYING TUE ADVECTING IN FROM THE SOUTHEAST. DO NOT THINK THAT IT WILL BE ENOUGH TO KNOCK POPS DOWN SUBSTANTIALLY FOR THE INTERIOR. WILL STAY WITH 40/50 INTERIOR AND 30 ALONG THE COAST WHICH IS CLOSE TO THE MAV NUMBERS. THE MET GUIDANCE POPS LOOK TOO HIGH AS ETA MODEL KEEPS A MOISTURE MAX RIGHT ACROSS THE AREA WHICH DOES NOT LOOK REALISTIC. THU-SUN...GFS SHOWING A BACK DOOR FRONT DROPPING DOWN THE EASTERN SEABOARD THU WITH BROADENING LOW LEVEL RIDGE AXIS STARTING TO SHIFT BACK TO THE SOUTH. BY SUNDAY THE GFS IS SHOWING RIDGING ALOFT BREAKING DOWN ALONG THE EAST COAST. THUS...IT LOOKS LIKE THE LOW LEVEL RIDGE AXIS SHOULD GET SUPPRESSED SOUTH OF THE AREA. IN ADDITION...THE MODEL AT 00Z WAS SHOWING DEEP TROPICAL MOISTURE BEING PULLED INTO THE AREA WITH FORECAST PRECIPITABLE WATER OVER 2 INCHES FOR THE FIRST TIME IN A LONG TIME. SO AFTER HAVING THE INTERIOR AREAS GET THEIR RAIN FOR A FEW DAYS...THE FOCUS SHOULD START TO SHIFT BACK TOWARDS THE EAST COAST OVER THE WEEKEND...THOUGH IF THE HIGH MOISTURE VALUES MATERIALIZE...MOST AREAS COULD SEE A HIGH COVERAGE OF RAINFALL. && .MARINE...WITH THE OSCILLATING RIDGE AXIS NEARBY...SOUTH TO SOUTHEAST FLOW LESS THAN 15 KNOTS WITH SEAS AT OR BELOW 3 FEET EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 87 71 87 / 30 50 40 30 MCO 71 90 71 90 / 30 50 30 40 MLB 71 87 72 87 / 40 40 20 30 VRB 71 87 72 87 / 40 30 20 30 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...VOLKMER LONG TERM...LASCODY
Hazardous weather outlook, Jun 6, 10:55 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EDT SUN JUN 6 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 061900- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1055 AM EDT SUN JUN 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...ISOLATED SEVERE STORMS EXPECTED THIS AFTERNOON... ...THUNDERSTORM IMPACT... ADEQUATE LOW LEVEL MOISTURE...AFTERNOON HEATING AND SEA BREEZE BOUNDARIES WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL FLORIDA. THE STEERING FLOW WILL BE FROM THE SOUTHWEST ALLOWING STORMS FROM THE WEST COAST SEA BREEZE TO MOVE NORTHEAST INTO LAKE AND VOLUSIA COUNTIES. LIGHTER FLOW IS EXPECTED NEAR LAKE OKEECHOBEE WHERE THE EAST COAST SEA BREEZE WILL PUSH INTO COASTAL AREAS FROM VERO BEACH TO STUART AND INTERACT WITH THE LAKE OKEECHOBEE BREEZE. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE STRONGEST STORMS ARE EXPECTED IN THE MID TO LATE AFTERNOON FROM METRO ORLANDO AND INTERSTATE 4 CORRIDOR AND ALSO ACROSS OSCEOLA... BREVARD AND INDIAN RIVER COUNTIES WITH SEA BREEZE AND OUTFLOW BOUNDARY COLLISIONS. THESE BOUNDARY COLLISIONS WILL RESULT IN A HIGH TO EXTREME THREAT OF LIGHTNING WITH THE STRONGEST STORMS. ALSO...A MODERATE THREAT OF SEVERE WINDS TO 60 MPH AND LARGE HAIL TO NICKEL SIZE ARE EXPECTED...AS ISOLATED STORMS BECOME SEVERE. THERE IS ALSO A VERY LOW THREAT OF A WEAK SHORT-LIVED TORNADO OR WATERSPOUT ALONG NORTHERN COASTAL SECTIONS OF EAST CENTRAL FLORIDA. MOVE INDOORS INTO A STURDY STRUCTURE IF A WARNING IS ISSUED FOR YOUR AREA. ...FLOOD IMPACT... THERE WILL BE A MODERATE THREAT OF FLOODING RAIN ASSOCIATED WITH SEVERAL STORMS THIS AFTERNOON AS ABUNDANT LOW LEVEL MOISTURE IS IN PLACE. LOCAL RAIN TOTALS COULD REACH TWO TO FOUR INCHES WITH SLOW MOVING STORMS...ESPECIALLY ALONG THE TREASURE COAST. ...MARINE THUNDERSTORM GUST IMPACT... THUNDERSTORMS WILL AFFECT THE INTRACOASTAL AND NEAR SHORE WATERS OF NORTH BREVARD AND COASTAL VOLUSIA COUNTIES LATER THIS AFTERNOON. THERE IS A MODERATE THREAT FOR WIND GUSTS IN EXCESS OF 34 KNOTS. ...WATERSPOUT IMPACT... A VERY LOW THREAT OF WATERSPOUTS EXISTS OVER THE INTRACOASTAL AND NEAR SHORE WATERS OF NORTHERN BREVARD AND VOLUSIA COUNTIES. .DAYS TWO THROUGH SEVEN... IMPACTS ASSOCIATED WITH AFTERNOON THUNDERSTORMS WILL CONTINUE AND BE FOCUSED TOWARD INTERIOR SECTIONS OF THE CENTRAL PENINSULA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. 15
In the hours before
Special weather statement, Jun 6, 2:43 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 243 PM EDT SUN JUN 6 2004 FLZ047-061910- SOUTHERN BREVARD COUNTY- 243 PM EDT SUN JUN 6 2004 ...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL NORTH OF LAKE WASHINGTON... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING SMALL HAIL WEST OF VIERA...MOVING SOUTH AT 5 MPH. THIS STORM WILL APPROACH LAKE WASHINGTON. MOVE INDOORS TO A PLACE OF SAFETY IF YOU ARE IN THE PATH OF THIS STORM. 15
Special weather statement, Jun 6, 3:20 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 320 PM EDT SUN JUN 6 2004 FLZ058-059-062000- OKEECHOBEE-ST. LUCIE- 320 PM EDT SUN JUN 6 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL EAST CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WESTERN ST LUCIE COUNTY 16 MILES NORTHEAST OF FOUR SEASONS ESTATES...MOVING SOUTHWEST AT 10 MPH TOWARD STATE ROAD 70. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 52
Special weather statement, Jun 6, 3:52 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 352 PM EDT SUN JUN 6 2004 AMZ550-FLZ041-044>046-141-144-062200- COASTAL VOLUSIA-FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE- 352 PM EDT SUN JUN 6 2004 ...THREAT FOR SEVERE WEATHER WILL INCREASE LATE THIS AFTERNOON OVER PORTIONS OF VOLUSIA...LAKE...SEMINOLE...AND ORANGE COUNTIES... AT 348 PM...WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS STRETCHING FROM ORMOND BY THE SEA TO LAKE WOODRUFF TO PAISLEY AND CLERMONT. THE STORMS WILL CONTINUE TO DROP SLOWLY SOUTHEAST. MEANWHILE...THE ATLANTIC SEA BREEZE FRONT WAS LOCATED FROM CENTRAL VOLUSIA COUNTY TO CENTRAL ORANGE AND OSCEOLA COUNTIES AND WAS MOVING WEST. AS THE SEA BREEZE BOUNDARY AND PRE EXISTING THUNDERSTORMS INTERACT BETWEEN 4 AND 6 PM THIS EVENING...RAPID DEVELOPMENT OF NUMEROUS STRONG...AND ISOLATED SEVERE THUNDERSTORMS MAY RESULT. LOCALLY DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO MAY RESULT. LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. SPRATT
Special weather statement, Jun 6, 5:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 507 PM EDT SUN JUN 6 2004 FLZ053-062145- OSCEOLA- 507 PM EDT SUN JUN 6 2004 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL RAPIDLY DEVELOPING OVER OSCEOLA COUNTY... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS RAPIDLY INTENSIFYING OVER OSCEOLA COUNTY. ONE STORM WAS LOCATED 12 MILES SOUTHWEST OF KENANSVILLE AND ANOTHER STORM WAS FARTHER NORTH NEAR INTERCESSION CITY...MOVING NORTHEAST AT 10 MPH. IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED. 52
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:31 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 59 min |
| Jun 6, 4:24 PM EDT | Special Marine Warning | MLB | 81 min | |
| Jun 6, 4:32 PM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 58 min |
| Jun 6, 5:20 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 70 min |
| Jun 6, 7:35 PM EDT | Special Marine Warning | MLB | 55 min | |
| Jun 6, 7:35 PM EDT | Special Marine Warning | MLB | 55 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.